Funnel Cloud, Apache
- When
- August 26, 12:30 PM MST to 12:35 PM MST
- Where
- Apache County, 2.73 mi NNW of Vernon
- Reported by
- Trained Spotter
- Coordinates
- 34.307, -109.698
A funnel cloud was seen off Highway 61 near Vernon.
A thunderstorm produced a funnel cloud near Vernon (12 miles east of Show Low).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A thunderstorm produced a funnel cloud near Vernon (12 miles east of Show Low).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 3:50 AM MST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 350 AM MST TUE AUG 26 2008 .SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL AFFECT NORTHERN AND CENTRAL ARIZONA THROUGH WEDNESDAY...BRINGING SHOWERS AND THUNDERSTORMS TO MOST AREAS. SOME OF THE STRONGER STORMS WILL PRODUCE HEAVY RAINFALL. LESS THUNDERSTORM ACTIVITY IS EXPECTED BY THURSDAY AND FRIDAY AS A DRIER NORTHWEST FLOW DEVELOPS OVER NORTHERN ARIZONA. && .DISCUSSION...WIDESPREAD LIGHT SHOWER ACTIVITY WAS STILL GOING ON ACROSS SOUTHERN NAVAJO...APACHE AND NORTHERN GILA COUNTIES THIS MORNING. THIS ACTIVITY WILL CONTINUE TO DIMINISH. THIS AREA MAY BE DELAYED IN THE ONSET OF THE SHRA/TSRA INTO THE AFTERNOON HOURS AS THE ATMOS WILL BE INITIALLY TOO STABLE. PORTIONS OF YAVAPAI COUNTY MAY HAVE A DELAY IN CONVECTIVE ONSET SINCE LARGE AREAS OF YAVAPAI COUNTY RECEIVED HEAVY RAIN...AND THE EVAPORATIVE COOLING IN THE BOUNDARY LAYER WILL INITIALLY MAKE TOO STABLE OF AN ENVIRONMENT. A DEEP MOIST SOUTHERLY FLOW WILL HELP TO PULL MORE MOISTURE NORTHWARD INTO NORTHERN ARIZONA...ESPECIALLY TO THE EAST OF FLAGSTAFF TODAY. A WEAK UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA THIS AFTERNOON...WHICH WILL HELP ENHANCE CONVECTIVE DEVELOPMENT. A WEAKNESS IN THE FLOW OVER PORTIONS OF NORTHERN GILA...SOUTHERN NAVAJO AND APACHE COUNTIES...AND EASTERN COCONINO COUNTIES WILL TEND TO CAUSE STORMS TO MOVE SLOW INCREASING THE CHANCES OF PROLONG HEAVY RAIN OVER ISOLATED AREAS. HEAVY RAIN WAS INCLUDED IN THOSE ZONE GROUPS. THE BEST MOISTURE WILL RESIDE FROM THE MOGOLLON RIM AND WHITE MOUNTAINS SOUTHWARD INTO YAVAPAI AND NORTHERN GILA COUNTIES ON WEDNESDAY. STORMS WILL FIRE OVER THE HIGHER TERRAIN AREAS AND THEN PROCEED SOUTH INTO THE LOWER DESERT. && .AVIATION...FOR THE 12Z PACKAGE...WIDESPREAD BKN-OVC CLOUDS WITH BASES BTWN 130-150 KFT MSL WILL SLOWLY DIMINISH ACROSS NRN AZ THRU 18Z. LOOK FOR SCT -SHRA EAST OF A KPHX-KINW-KE91 LINE..DECREASING TO ISOLD AFT 15Z. AFT 18Z...SCT TO NUMEROUS SHRA/TSRA ARE FORECAST OVER THE HIGHER ELEVATIONS ALONG AND NORTH OF THE MOGOLLON RIM...MOVING SOUTHWARD INTO YAVAPAI AND NRN GILA COUNTIES BTWN 21Z-03Z. AREAS SOUTHWEST OF THE RIM MAY EXPERIENCE MVFR/IFR CIGS AND VSBYS WITHIN THE STRONGER STORMS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. THURSDAY THROUGH SATURDAY...NORTHERLY FLOW ALOFT WILL BRING DRIER AIR INTO NORTHERN ARIZONA ON THURSDAY AND FRIDAY....AND PUSH THE BEST CHANCES FOR THUNDERSTORMS TO THE EASTERN MOGOLLON RIM...WHITE MOUNTAINS...NORTHERN GILA AND YAVAPAI COUNTY. RELATIVE HUMIDITIES WILL DECREASE AS WELL...WITH THE LOWEST AFTERNOON VALUES AROUND 10 PERCENT ALONG THE ARIZONA UTAH BORDER. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...............TC AVIATION/FIRE WX.....41 VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1022 AM MST TUE AUG 26 2008 AZZ004>018-037>040-270100- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1022 AM MST TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AN EXTENSIVE CLOUD BAND THIS MORNING WILL LIKELY DELAY THE START OF CONVECTION TODAY BY AN HOUR OR TWO. MOISTURE LEVELS CONTINUE TO BE HIGH ACROSS ARIZONA WITH ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EXPECTED. STORM MOTION TODAY IS WEAK RESULTING IN SLOW MOVING STORMS THAT WILL PRODUCE HEAVY RAINFALL AND A CHANCE FOR LOCALIZED FLASH FLOODING. THE STRONGEST THUNDERSTORMS MAY PRODUCE HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXPECT A CONTINUED MOIST MONSOON PATTERN THROUGH SATURDAY WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EACH DAY. ON SUNDAY FORECAST MODELS SHOW AN UPPER LEVEL TROUGH MOVING INTO THE SOUTHWEST WHICH COULD ENHANCE CONVECTION AND POSSIBLY PRODUCE MORE SEVERE THUNDERSTORM ACTIVITY. BY MONDAY A DRIER WESTERLY FLOW PATTERN SETS UP RESULTING IN A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1227 PM MST TUE AUG 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL CORNVILLE 34.72N 111.91W
08/25/2008 E1.00 INCH YAVAPAI AZ TRAINED SPOTTER
&&
HOWARDThe Flagstaff radar (KFSX), 141 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was seen off Highway 61 near Vernon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132318.